Idaho, 2013Flash Flood in Idaho, September 8, 2013
September 8, 2013 · NWS PIH · 1 event in 1 county or zone
A heavy rain shower caused flash flooding south of Pocatello including mudslides across roads. Mudslides occurred on Mink Creek Road from Frazier Egg Farm to Bannock Highway closing the road for an hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A heavy rain shower caused flash flooding south of Pocatello including mudslides across roads. Mudslides occurred on Mink Creek Road from Frazier Egg Farm to Bannock Highway closing the road for an hour. Some homes on Autumn Drive and Charlotte Drive had basements flooded near the Charlotte Fire burn area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 8, 12:51 PM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Sep 8, 12:51 PM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT SUN SEP 8 2013
.DISCUSSION...CENTER OF UPPER LOW SLIDING ALONG MONTANA/CANADA
BORDER THIS AFTERNOON. SOUTHWEST FLOW ALOFT IN PLACE OVER EAST
IDAHO WITH STRONG EAST-WEST MOISTURE GRADIENT. AIR MASS
DESTABILIZING THIS AFTERNOON WITH CONVECTION TRYING TO DEVELOP
ALONG GRADIENT SOUTH END OF SNAKE PLAIN...AS WELL AS ALONG WEAK
SHORTWAVE AXIS IN CENTRAL MOUNTAINS. UPPER TROUGH IN PLACE THIS
EVENING/OVERNIGHT WITH MOISTURE GRADIENT PUSHED EAST INTO WYOMING.
COULD SEE A FEW LINGERING SHOWERS ALONG UPPER SNAKE
HIGHLANDS/DIVIDE BUT DRIER CONDITIONS IN PLACE MOST AREAS
OVERNIGHT. DRY NORTHWEST FLOW FOR MONDAY THOUGH NAM HINTS AT
POSSIBILITY OF AT LEAST AFTERNOON CU. OUTSIDE CHANCE AT A SHOWER
IF NAM IS RIGHT BUT FEEL CONFIDENT IN NO-PRECIP FORECAST. UPPER
HIGH BUILDS ALONG COAST WITH UPPER LOW DEEPENING OVER GREAT BASIN.
WITH HIGH MOISTURE STILL POOLED IN THE SOUTHWEST US...MODELS NOW
PUSHING MOISTURE BACK THROUGH UTAH AS EARLY AS TUESDAY AFTERNOON
WHICH HAS SMALL CHANCE OF REACHING INTO IDAHO BY THE AFTERNOON.
BETTER CHANCES BY WEDNESDAY AFTERNOON AS UPPER HIGH SHIFTS TO
MONTANA WITH MORE CONFIDENCE OF MOISTURE SURGING NORTH INTO THE
STATE. HAVE NUDGED POPS HIGHER ALONG SOUTHERN HIGHLANDS WEDNESDAY
AFTERNOON WITH REASONABLE AGREEMENT BETWEEN NAM/GFS AND ECMWF.
BEYOND...BOTH GFS AND ECMWF AGREE ON UNSETTLED CONDITIONS THROUGH
MUCH OF THE GREAT BASIN THURSDAY THROUGH SATURDAY WITH RIDGE
TRYING TO BUILD BACK INTO THE REGION AHEAD OF NEXT PACIFIC LOW. DMH
&&
.AVIATION...UPPER TROUGH ACROSS IDAHO WILL PASS INTO WYOMING LATER
THIS EVENING. MOISTURE CURRENTLY FOCUSED OVER THE SOUTHEASTERN
HIGHLANDS SHOULD CONTINUE PUSHING EASTWARD AHEAD OF THE TROUGH.
MODELS ARE PICKING UP ON SOME CONVECTION DEVELOPING OVER THE
UT/NV/ID BORDERS EARLY THIS AFTERNOON AND ADVANCING IT CLOSE ENOUGH
TO KPIH AND KIDA TO WARRANT VCTS MENTION FOR A FEW HOURS. WINDS WILL
BE A BIT BREEZY THIS AFTERNOON AS THE UPPER TROUGH PASSES. DRIER
NORTHWESTERLY FLOW WILL KEEP THE REGION DRY FOR THE NEXT COUPLE
DAYS. HINSBERGER
&&
.FIRE WEATHER...UPPER TROUGH WILL PASS THROUGH IDAHO THIS AFTERNOON
SHIFTING BAND OF MONSOON MOISTURE INTO WYOMING. SLIGHT THUNDER
CHANCES WILL EXIST OVER SOUTHEAST IDAHO WHILE THE MOISTURE REMAINS
IN PLACE. A DRY NORTHWESTERLY FLOW WILL PREVAIL OVER THE NEXT COUPLE
DAYS AS UPPER RIDGING BUILDS INTO THE AREA...BUT LOW CIRCULATION
OVER THE DESERT SOUTHWEST WILL KEEP MOISTURE POOLED ALONG THE
SOUTHERN PERIPHERY OF THE UPPER RIDGE. THE RIDGE SHOULD SHIFT
EASTWARD LATE WEDNESDAY ALLOWING THIS MOISTURE BACK INTO SOUTHERN
IDAHO. THUS WE SHOULD SEE AN INCREASE IN THUNDERSTORM ACTIVITY
STARTING WEDNESDAY AND SHOULD LAST INTO NEXT WEEKEND. HINSBERGER
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 8, 3:14 AM MST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
414 AM MDT SUN SEP 8 2013
IDZ017>025-031-032-091015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
414 AM MDT SUN SEP 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
WILL HAVE ISOLATED TO SCATTERED THUNDERSTORMS AGAIN TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
EXPECT DRY CONDITIONS MONDAY AND TUESDAY WITH THE THREAT FOR
THUNDERSTORMS RETURNING WEDNESDAY INTO NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Sep 8, 3:39 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
439 PM MDT SUN SEP 8 2013
IDZ023-090000-
CARIBOU ID-BANNOCK ID-
439 PM MDT SUN SEP 8 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
EXTREME WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO
UNTIL 600 PM MDT
AT 436 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 9 MILES
SOUTHEAST OF POCATELLO..MOVING EAST AT 10 MPH.
HAIL OF ONE-HALF INCH IN DIAMETER WAS REPORTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
INKOM...
LAT...LON 4280 11248 4285 11239 4294 11221 4272 11209
4269 11244
TIME...MOT...LOC 2238Z 252DEG 11KT 4278 11235
RSFlash Flood, Bannock
- When
- September 8, 4:00 PM MST to 6:30 PM MST
- Where
- Bannock County, 3 mi S of Pocatello to 8 mi SW of Pocatello
- Cause
- Heavy Rain / Burn Area
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.827, -112.430
A heavy rain shower caused flash flooding south of Pocatello including mudslides across roads. Mudslides occurred on Mink Creek Road from Frazier Egg Farm to Bannock Highway closing the road for an hour. Some homes on Autumn Drive and Charlotte Drive had basements flooded near the Charlotte Fire burn area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 8 to 9, 2013$400,000 · 1 event
- Hail in South Dakota, September 8, 2013$255,000 · 1.75 in hail · 5 events
- Damaging Wind in Illinois, September 8, 2013$30,000 · 52 kt wind · 1 event
- Damaging Wind in California, September 8, 2013$25,000 · 52 kt wind · 1 event
- Damaging Winds in South Dakota, September 8 to 9, 201361 kt wind · 8 events
- Hail in Wyoming, September 8, 2013$10,000 · 4.25 in hail · 4 events
- Damaging Winds in South Dakota, September 8, 201352 kt wind · 3 events
- Damaging Winds in Wyoming, September 8, 201356 kt wind · 2 events
- Damaging Wind in South Dakota, September 8, 201361 kt wind · 1 event
- Wildfire in California, September 8 to 14, 20131 event
- Heavy Rain in Arizona, September 8, 20131 event
- Damaging Wind in South Dakota, September 8, 201356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478264.